Sep 5, 2000
I've been on Crix + AZT/3TC (called Biovir in my country) for 3 years now, undetectable VL and CDs ranging from 500 to 650. Sometimes I skip a Crix dose and sometimes I don't respect the entire time lag after or before eating. Sometimes schedule confusion occurs. I'd say I have one episode of lousy compliance per month, but when I travel (and I do it relatively often) the amount of confusion increases(like moving the pills -- taking hour a little further ahead or even back behind). My doctor thinks this is extremely serious and he wants me to change to a twice day dosing of Crix + one Norvir pill + Biovir every 12 hours disregarding worries with stomach emptiness or fullness. Is that a sound decision? My doctor is very assertive and I've been resisting to the change, asking myself why change something that's working and also because there's the whole thing of having to keep Norvir refrigerated. That may be a hassle in travels. (I travel for business purposes.) Thanx a lot for your answer. Ray
Response from Dr. Squires
Your doctor is appropriately worried that your virus may develop resistance to the indinavir (Crixivan) over time. Indinavir taken every eight hours will have a blood level that may be just at or even below the level of drug required to inhibit the virus by the time of the next dose. If you continue to miss doses of indinavir or take it sporadically, it becomes more likely that for significant periods of time your blood level of indinavir will be too low to inhibit the virus and resistance can develop.
The addition of ritonavir (Norvir) to indinavir allows you to take the drug only 2 times a day and maintains the blood level of indinavir over a longer time period. While ritonavir does require refrigeration, on balance, it makes it easier to take the indinavir and makes it a more forgiving regimen.
You are not the only person who has found physicians to be assertive! However, in this case, I think your physician is attempting to help you maintain the excellent antiviral response you have experienced so far. The ultimate decision is yours.
Hope that this has been helpful. Good luck with your decision and your travels.
Kathleen E. Squires, M.D.
SUSTIVA vs CRIXIVAN?
In grey area with some symptoms -- Treatment? Medication?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.